Maryland, 2022

Damaging Winds in Maryland, July 12, 2022

July 12, 2022 · NWS AKQ · 4 events in 2 counties and zones

Scattered severe thunderstorms associated with a surface trough produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a surface trough produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 12, 6:48 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 12, 6:48 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
748 PM EDT Tue Jul 12 2022

.SYNOPSIS...
Cold front will drop into the area tonight before stalling and
remaining in place across the southeastern CWA for most of the
week. Expect shower and thunderstorm chances to persist each
day, with the best chances being along and southeast of the
frontal boundary. Passing shortwaves will create additional
storm chances for the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 245 PM EDT Tuesday...

Surface analysis shows a cold front moving into the western PA/WV
region with high pressure sliding offshore to our northeast.
Conditions are noticeably more hot and humid today than 24 hours ago,
with temperatures in the upper 80s to lower 90s across most of the
area. Dewpoints have risen into the low to mid 70s, with PWATs
gradually rising. A cluster of storms has formed ahead of the front
in north-central WV and extreme western MD. Hi-res models continue
to show scattered storms after 4-5pm. The question is how far south
and east do these storms develop and track. Without any large-scale
south of lift locally, the storms will depend on the daytime
heating, muggy conditions, and outflow boundaries to get going.
Because of that, it may take longer to see any convection move into
our CWA. CAMs have trended all day towards far northern locations
like Caroline, northern Louisa, the Northern Neck, and the Maryland
Eastern Shore being the favored areas to see storms this evening.
CAPE is generally around 2000-2500 J/kg with slightly higher values
across southeastern Maryland. Shear isn't that great, though there
is a bit north of I-64 towards northern VA. SPC has our far northern
counties in a Slight Risk for severe weather, with strong damaging
winds being the main threat. Some isolated hail can't be ruled out
in any stronger cell. A localized heavy rain threat will also be
possible as additional moisture continues to stream into the area
along the southwesterly flow. This will largely depend on if
additional storms form and train over the same areas. Some remnant
outflow winds could make it into the immediate surrounding areas
later this evening.

Any lingering showers and storms should wind down after 9-11pm,
though left low-end PoPs across N/NE locations for the chance of a
dissipating shower passing through. High level clouds will also
stream in from the SW gradually making for partly to mostly cloudy
skies. Low temperatures will bottom out in the lower 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 245 PM EDT Tuesday...

The cold front looks to stall out just east of the central CWA
during the day on Wednesday. It will be hard to notice due to
very little shift in the wind or change in the dewpoints, but it
will remain positioned over the area through the end of the
week. Storm chances will develop along and southeast of the
front on Wednesday where the moisture and instability will be
ample. SPC has NE NC highlighted for a Marginal Risk of severe
weather, with strong winds being the main threat. Hi- res models
indicate pop up storms being possible across most of the CWA
after 3-4pm, though the best chance for severe weather will
remain across southeastern locations. PWATs will rise to around
2 inches by the afternoon, so a localized flooding threat may be
possible. Storms should subside after sunset. High temperatures
will be slightly cooler in the upper 80s to around 90 degrees.
Southeastern locations could reach the lower 90s ahead of the
front.

The ample moisture will become focused over far SE VA/NE NC on
Thursday as the stalled boundary sits overhead. PWATs will be 1.5-18
inches across those areas with values dropping to around 1.25 inches
for the rest of the CWA. Dewpoints west of the boundary may mix out
into the low to mid 60s. Models are trending towards keeping any
rain chances to the immediate coast Thursday afternoon. Surface high
pressure will move into the eastern Great Lakes region on Friday as
a weak shortwave drops through here locally. Again, the front will
remain stalled over the southeastern third of the CWA. Convection
may wait to develop later Friday afternoon and evening as the
shortwaves comes across the weakened boundary. Can't rule out storms
for any portion of the area, though once again, areas east of I-95
look to have the highest chances.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 245 PM EDT Tuesday...

The remnants of the stalled cold front will remain over SE
VA/NE NC for the end of the week as high pressure slides by to
the north before moving offshore. This will allow daily storm
chances to persist, particularly across the aforementioned areas
along the boundary. It will become washed out by later
Saturday, though passing shortwaves will keep the humidity and
storm chances around for the start of the new week. Another
shortwave trough will drop down from the Great Lakes region for
the Monday/Tuesday time frame reinforcing the moisture over the
area. Expect high temperatures to hold steady in the mid to
upper 80s through this period, with low temperatures in the
upper 60s to lower 70s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 745 PM EDT Tuesday...

Mainly VFR conditions will prevail through the period. SW winds
are currently ~10-15kt. Gustiness has mostly subsided and winds
will continue to diminish overnight. Surface high pressure will
slide offshore as a cold front approaches from the northwest
tonight and then pushes through part of the area on Wednesday. A
broken line of convection has formed ahead of the front to the
north and west of the local area. Kept VCTS through 06z for SBY
due to storms currently north of the terminal and moving onto
the Eastern Shore from the W. Gusty winds and reduced VIS will
be possible in any storm that passes a terminal this evening.
Storm threat diminishes by late evening leaving SCT050 SCT-
BKN250 clouds overnight. Winds will become a bit variable on
Wednesday as the front stalls out, creating westerly winds for
W/N areas and SW winds for SE areas. Showers possible at SE
terminals Wednesday afternoon.

Outlook: The stalled cold front will remain over the
southeastern portion of the area into the second half of the
week keeping daily storm chances around. Localized flight
restrictions could develop in any storm.

&&

.MARINE...
As of 245 PM EDT Tuesday...

This afternoon high pressure was anchored well offshore and
much of the region was falling under a broad trough supporting
S to SW winds of 10 to 15 kt with gusts to 20 kt. The Bay
remained below SCA criteria with just a few land based
locations over the middle and upper Bay gusting to just over 20
kt with mixing. Some guidance suggest we may increase winds a
couple of kts mid to late afternoon, but conditions look to
remain just below SCA. The upper coast over coastal MD was also
seeing some stronger winds of 15 to 20 kt with gusts to 25 kt
especially near shore and Ocean City. Again expect these winds
to persist through the afternoon and into early evening. SW
winds gradually decrease everywhere overnight and towards
daybreak Thursday.

A cold front making its way across the Ohio Valley will push
into the area early Wednesday before stalling and likely
washing out across the middle Bay and Eastern Shore. This will
result in fairly light winds on Wednesday ranging from W to WNW
across the northern waters to SW and S across the lower Bay and
coastal waters south of Cape Henry to Duck. Wed winds become
more variable later in the day as the threat for showers and
storms increases late. Winds remain light Thursday with the
frontal boundary lingering in the area. Another weak front
potentially crosses the waters on Friday.

Moderate rip current risk continues this afternoon for all area
beaches. With lighter winds and decreasing waves expect a low rip
current risk for tomorrow and Thursday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...JKP/TMG
NEAR TERM...JKP
SHORT TERM...JKP
LONG TERM...JKP
AVIATION...AM/JKP
MARINE...AJB/JAO
Hazardous weather outlook, Jul 12, 7:46 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
846 PM EDT Tue Jul 12 2022

MDZ022>025-VAZ060>062-068-069-076>078-083-085-511>513-515>520-522-
140100-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Prince Edward-
Cumberland-Goochland-Amelia-Powhatan-Richmond-Northumberland-
Lancaster-New Kent-Middlesex-Western Hanover-Eastern Hanover-
Western Chesterfield-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-
846 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and eastern Virginia.

.DAY ONE...Tonight.

There is a marginal risk for severe thunderstorms this evening. The
main threat will be damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-VAZ048-064-075-509-510-521-140100-
Dorchester-Fluvanna-Caroline-Westmoreland-Western Louisa-
Eastern Louisa-Western Essex-
846 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and north central Virginia.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms this evening. The
main threat will be damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012>017-030>032-102-VAZ065>067-079>082-084-086>090-092-093-
095>100-514-523>525-140100-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Nottoway-Brunswick-Dinwiddie-Prince George-Charles City-Gloucester-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Eastern Chesterfield (Including Col. Heights)-York-
Newport News-Hampton/Poquoson-
846 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold front moves into the area Wednesday with scattered storms
possible in the afternoon and evening. A few storms could produce
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 5:44 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
644 PM EDT Tue Jul 12 2022

MDZ021-122330-
Dorchester MD-
644 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of northwestern
Dorchester County through 730 PM EDT...

At 643 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Magothy River to near Kent Point to 6 miles
southwest of Dunkirk. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Cambridge and University Of Maryland Center For Environmental
  Studies around 730 PM EDT.

Other locations impacted by these storms include Madison, Taylors
Island, Woolford, Hudson, East New Market, Church Creek and Lloyds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3870 7580 3869 7580 3868 7579 3844 7608
      3845 7631 3847 7633 3850 7633 3849 7627
      3853 7620 3856 7621 3854 7628 3857 7631
      3860 7626 3863 7629 3860 7621 3863 7617
      3859 7616 3857 7603 3868 7594 3870 7590
TIME...MOT...LOC 2243Z 277DEG 32KT 3905 7645 3883 7641 3864 7673

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

AM
Special weather statement, Jul 12, 6:41 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
741 PM EDT Tue Jul 12 2022

MDZ021-130015-
Dorchester MD-
741 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of northeastern
Dorchester County through 815 PM EDT...

At 740 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hartly to Andrewsville to near Hurlock.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Locations impacted include...
Hurlock, Sharptown, Secretary, East New Market, Galestown, Brookview
and Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3868 7580 3868 7578 3869 7576 3864 7571
      3856 7570 3854 7572 3859 7600 3861 7598
      3863 7598 3865 7596 3867 7595 3869 7590
      3870 7590 3869 7587 3870 7580
TIME...MOT...LOC 2340Z 270DEG 43KT 3915 7577 3885 7562 3867 7586

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jul 12, 7:04 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
804 PM EDT Tue Jul 12 2022

VAZ064-075-521-130030-
Westmoreland VA-Western Essex VA-Caroline VA-
804 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of northwestern
Westmoreland, Caroline and northwestern Essex Counties through 830 PM
EDT...

At 804 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Potomac Creek to near Massaponax to 6
miles southeast of Orange. Movement was southeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colonial Beach, Bowling Green, Milford, Port Royal, Ladysmith,
Loretto, Leedstown, Fort A.p. Hill, Chilesburg, Golansville, Hustle,
Potomac Beach, Guinea, Corbin, Supply, Penola, Nancy Wrights Corner,
Cedar Fork, Ruther Glen and Cedon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3821 7695 3818 7688 3801 7707 3788 7743
      3789 7745 3788 7748 3792 7756 3796 7757
      3795 7761 3798 7764 3825 7735 3822 7729
      3825 7727 3825 7723 3823 7725 3819 7725
      3820 7722 3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 0004Z 295DEG 38KT 3834 7736 3823 7749 3819 7802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

MM
Special weather statement, Jul 12, 7:24 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wakefield VA
824 PM EDT Tue Jul 12 2022

MDZ021-130115-
Dorchester MD-
824 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of Dorchester County
through 915 PM EDT...

At 823 PM EDT, Doppler radar was tracking a strong thunderstorm near
Taylors Island, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cambridge, Hurlock, Secretary, Vienna, University Of Maryland Center
For Environmental Studies, East New Market, Church Creek, Brookview,
Eldorado, Madison, Lloyds, Taylors Island, Woolford, Bucktown and
Linkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3854 7573 3848 7583 3836 7618 3837 7622
      3839 7623 3835 7623 3833 7626 3835 7624
      3837 7628 3849 7634 3849 7627 3853 7623
      3851 7621 3856 7621 3854 7628 3863 7618
      3859 7616 3857 7603 3867 7595 3869 7591
TIME...MOT...LOC 0023Z 237DEG 34KT 3841 7630

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

AM
Special weather statement, Jul 12, 7:30 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
830 PM EDT Tue Jul 12 2022

VAZ509-130115-
Western Louisa VA-
830 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of north central Louisa
County through 915 PM EDT...

At 829 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orange, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Locations impacted include...
Gordonsville and Vawter Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Wakefield.

&&

LAT...LON 3813 7821 3813 7818 3814 7815 3814 7812
      3815 7811 3813 7805 3814 7801 3812 7798
      3812 7797 3811 7793 3812 7792 3811 7791
      3809 7792 3810 7823
TIME...MOT...LOC 0029Z 267DEG 21KT 3818 7805

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jul 12, 7:37 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
837 PM EDT Tue Jul 12 2022

VAZ075-130100-
Westmoreland VA-
837 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of central Westmoreland
County through 900 PM EDT...

At 837 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colonial Beach, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colonial Beach, Montross, Coles Point, Lerty, Stratford Hall,
Currioman Landing, Potomac Beach, Mount Holly, Erica, Westmoreland
State and Templeman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3826 7696 3823 7696 3821 7695 3820 7691
      3817 7687 3816 7684 3817 7676 3815 7661
      3804 7676 3824 7705 3826 7705 3827 7703
      3828 7698
TIME...MOT...LOC 0037Z 307DEG 39KT 3829 7697

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

MM

The radar

The Dover AFB radar (KDOX), 87 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 12, 8:23 PM EST
Where
Dorchester County, 1.76 mi NW of Honga
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.370, -76.250

Wind gust of 52 knots (60 mph) was measured at Hoopers Island Weatherflow.

Thunderstorm Wind, Wicomico

When
July 12, 9:17 PM EST
Where
Wicomico County, 1.63 mi E of Fruitland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.320, -75.590

Multiple large diameter limbs were knocked down.

Thunderstorm Wind, Wicomico

When
July 12, 9:25 PM EST
Where
Wicomico County, 1.48 mi SSW of Salisbury
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.350, -75.610

Trees were downed at Powell Avenue off of Route 13.

Thunderstorm Wind, Wicomico

When
July 12, 9:26 PM EST
Where
Wicomico County, 1.08 mi E of Mt Hermon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.350, -75.510

Mount Hermon Road (Route 350) was closed at Airport Road due to downed trees on the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048096, 1048091, 1048092, 1048094.